Skip to content
My WebMD Sign In, Sign Up

Diabetes Health Center

Select An Article
Font Size

Diabetes, Insulin Overdose, and Other Complications

Cold sweats, trembling hands, intense anxiety, a general sense of confusion -- no, it's not the night before final exams. These are signs of low blood sugar (hypoglycemia), which can caused by an insulin overdose.

Hypoglycemia happens to many people with diabetes. And it can sometimes be serious. Thankfully, most episodes related to insulin can be avoided if you follow a few simple rules.

Recommended Related to Diabetes

Getting Better Sleep When You Have Diabetes

In every issue of WebMD the Magazine, we ask our experts to answer readers' questions about a wide range of topics. In our July/August 2012 issue, we asked WebMD's diabetes expert, Michael Dansinger, MD, about the link between diabetes and poor sleep.  Q: I have diabetes, and I'm not sleeping well. Are the two related, and what can I do? A: Yes, people with diabetes often have reduced sleep quality and quantity. Sleep apnea, medications, lack of exercise, and abnormal glucose and hormone...

Read the Getting Better Sleep When You Have Diabetes article > >

Avoiding Mistakes

There are several ways you can have too much insulin in your system and go through a drop in your blood sugar. Watch out for these mistakes:

Misreading the syringes or vials. It's possible you might inject too much insulin because you didn't read the syringes or vials correctly. This can happen if you are unfamiliar with a new product.

Inject the wrong type of insulin. Let's say you normally take 30 units of long-acting and 10 units of short-acting insulin. It's an easy mistake to accidentally inject 30 units of short-acting insulin instead.

You inject insulin, but then don't eat. Rapid-acting and short-acting insulin injections should be taken just before or with meals. Blood sugar rises after meals. Taking rapid-acting or short-acting insulin without eating could lower blood sugar levels to a potentially dangerous level.

You inject insulin in an arm or leg just before exercise. Physical activity can lower blood sugar levels and also affect insulin absorption. Inject in an area that isn’t affected by the exercise.

Symptoms of an Insulin Overdose

The symptoms of low blood sugar levels that are brought on by an insulin overdose include:

  • Anxiety
  • Confusion
  • Extreme hunger
  • Fatigue
  • Irritability
  • Sweating or clammy skin
  • Trembling hands

If blood sugar levels continue to fall, you can have serious complications, such as seizures or falling unconscious.

What to Do During an Insulin Overdose

The first thing is to not panic if you have an insulin overdose. In most cases, an insulin overdose can be treated at home. Follow these steps as long as you're conscious and able to do so:

  • Check your blood sugar.
  • Drink one-half cup of regular soda or sweetened fruit juice and eat a hard candy or glucose paste, tablets, or gel.
  • If you skipped a meal, eat something now. Fifteen to 20 grams of carbohydrates should raise your blood sugar level.
  • Rest. Get off your feet and take a break.
  • Recheck your blood sugar after 15 or 20 minutes. If it's still low, take another 15-20 grams of a quick-acting sugar and eat something if you can.
  • Pay attention to how you feel for the next few hours. If you still have symptoms, check your sugar again an hour after eating. Keep snacking if sugar is low.
  • If your sugar level stays low after 2 hours, or if your symptoms aren't improving, seek medical help.

WebMD Medical Reference

Next Article:

Is This Normal? Get the Facts Fast!

Check Your Blood Sugar Level Now
What type of diabetes do you have?
Your gender:

Get the latest Diabetes newsletter delivered to your inbox!


or
Answer:
Low
0-69
Normal
70-130
High
131+

Your level is currently

If the level is below 70 or you are experiencing symptoms such as shaking, sweating or difficulty thinking, you will need to raise the number immediately. A quick solution is to eat a few pieces of hard candy or 1 tablespoon of sugar or honey. Recheck your numbers again in 15 minutes to see if the number has gone up. If not, repeat the steps above or call your doctor.

People who experience hypoglycemia several times in a week should call their health care provider. It's important to monitor your levels each day so you can make sure your numbers are within the range. If you are pregnant always consult with your health care provider.

Congratulations on taking steps to manage your health.

However, it's important to continue to track your numbers so that you can make lifestyle changes if needed. If you are pregnant always consult with your physician.

Your level is high if this reading was taken before eating. Aim for 70-130 before meals and less than 180 two hours after meals.

Even if your number is high, it's not too late for you to take control of your health and lower your blood sugar.

One of the first steps is to monitor your levels each day. If you are pregnant always consult with your physician.

Did You Know Your Lifestyle Choices
Affect Your Blood Sugar?

Use the Blood Glucose Tracker to monitor
how well you manage your blood sugar over time.

Get Started

This tool is not intended for women who are pregnant.

Start Over

Step:  of 

Today on WebMD

Woman holding cake
Slideshow
feet
Slideshow
 
man organizing pills
Slideshow
Close up of eye
Slideshow
 

Woman serving fast food from window
Video
Can Vinegar Treat Diabetes
Video
 
Middle aged person
Tool
are battery operated toothbrushes really better
Video
 

Prediabetes How to Prevent Type 2 Diabetes
Article
type 2 diabetes
Slideshow
 
food fitness planner
Tool
Are You at Risk for Dupuytrens Contracture
Article